Lightning, Todd
- When
- July 5, 2:56 PM CST
- Where
- Todd County, Clifty
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.980, -87.150
A lightning strike caused a house fire.
Numerous thunderstorms developed in the heat of the afternoon across the Pennyrile region of western Kentucky. Isolated strong winds, frequent lightning, and very heavy rain accompanied the storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Numerous thunderstorms developed in the heat of the afternoon across the Pennyrile region of western Kentucky. Isolated strong winds, frequent lightning, and very heavy rain accompanied the storms. A weak low pressure system over the Tennessee Valley contributed to the formation of the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 5, 1:18 PM CST, 1 hour 38 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 218 PM CDT Sun Jul 5 2020 .SHORT TERM...(Tonight through Tuesday night) Issued at 218 PM CDT Sun Jul 5 2020 Any thunderstorm activity should diminish before sunset given its diurnally supported existence. Otherwise, tranquil weather can be expected until the cycle repeats again Monday. Will have overall higher POPS Monday as broad mid level low pressure generally meanders eastward over the gulf coast states and positions a bit further northward. May see a slightly sooner start to thunderstorms Monday as well. Generally a repeat in conditions and thunderstorms chances for Tuesday. Given the weak flow aloft and slow thunderstorm movement, heavy downpours and localized flooding will be the main concern, along with lightning amidst the many outdoor activities. Otherwise, we remain in a regime of weak flow through Tuesday night with not a great deal of forcing aloft as the more progressive pattern remains well to our north. The end result, is the diurnally driven thunderstorm chances and seasonable temps. Highs will be around 90 with lows averaging in the lower 70s. Heat indices will peak in the mid to upper 90s tomorrow and Tuesday. .LONG TERM...(Wednesday through Sunday) Issued at 218 PM CDT Sun Jul 5 2020 Compared to 24 hours ago, there has been a significant shift in the model ensemble means for later next week. The strong southern conus upper ridge has been shifted westward in both the gfs and ecmwf ensemble means, allowing a stronger northwest flow to develop over our area. As a result, pops have generally increased. There is now also a small chance of nocturnal convection associated with shortwaves embedded in the northwest flow. The possibility of a surface cold front passage has increased as the models have trended westward with the ridge. A backdoor cold front could extend as far south/southwest as our region by next weekend. The forecast will contain slightly lower temps and dew points by day 7, along with much lower pops. Prior to the frontal passage, sporadic triple digit heat indices are forecast each afternoon. However, the increased convective chances make widespread/prolonged heat issues less of a concern. It is too soon to assume the westward trend in the models will continue. Also, the gfs ensemble mean remains further east than the ecmwf ensemble mean with the upper ridge location. Therefore, forecast changes are still quite minor until the trend becomes better established. && .AVIATION... Issued at 218 PM CDT Sun Jul 5 2020 Isolated to scattered thunderstorms over the region will end by about 23-01Z. The diurnal cycle of thunderstorms returns Monday and coverage could be a bit greater. In addition, thunderstorm development could be an hour or two earlier Monday - before 18Z in some areas. Winds generally AOB 5 knots. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...RLS LONG TERM...MY AVIATION...RS
Hazardous Weather Outlook National Weather Service Paducah KY 332 PM CDT Sun Jul 5 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-062045- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 332 PM CDT Sun Jul 5 2020 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms, mainly across the Pennyrile region, will end by early this evening. Locally heavy downpours and lightning will be the main storm hazards. .DAYS TWO THROUGH SEVEN...Monday through Saturday A daily chance of thunderstorms will continue through Saturday. Most of the activity is forecast to occur in the afternoon and evening hours each day. Though the primary hazards are forecast to be heavy rainfall and lightning, the potential for strong thunderstorm winds cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected.
Special Weather Statement
National Weather Service Paducah KY
355 PM CDT Sun Jul 5 2020
KYZ011>013-016-017-021-022-052130-
Muhlenberg KY-Todd KY-Christian KY-Lyon KY-Caldwell KY-Hopkins KY-
Trigg KY-
355 PM CDT Sun Jul 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR MUHLENBERG...CHRISTIAN...
CALDWELL...TRIGG...HOPKINS...TODD and EASTERN LYON COUNTIES UNTIL
430 PM CDT...
At 355 PM CDT, Doppler radar was tracking a few strong
thunderstorms, one east of Elkton, another southeast of Cadiz and
another southeast of Crofton, KY. These storms were generally moving
north at 15 mph.
Pea size hail, winds in excess of 40 mph and torrential rain will be
possible with the stronger storms. Localized flooding is possible
given the slow movement of these storms combined with very heavy
rainfall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3665 8712 3664 8766 3664 8783 3667 8785
3668 8799 3721 8801 3736 8715
TIME...MOT...LOC 2050Z 203DEG 13KT 3699 8734
RLSThe Ft Campbell radar (KHPX), 30 km away, was scanning. The volume nearest the first event began at 20:54 UTC.
1 lightning, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
A lightning strike caused a house fire.
A tree was down on a power line.
Several streets in Guthrie were covered with water, including Highways 181 and 41.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899604, 899599, 905229.